|Whats the next step?
Sep 17, 1999
Dear Dr. Holodniy,
I am currently on Sustiva, Epivir, and Zerit x 10 Mos. now. My VL was <40 for a long time. A couple of blood draws ago VL was 56 and CD4 at 748. My Dr. wanted to repeat 2 weeks later which the VL was 168 CD4 676. Is this a sign there
is a mutation now? What could be the most likely culprit?
I read that Epivir can lose it's effectiveness easily. What
can be a replacement? Thank-You in Denver.
Response from Dr. Holodniy
HIV can become resistant to both Sustiva and Epivir by developing a single mutation. With some of the other antiretrovirals, it takes several mutations to develop high level resistance. It has been very hard to document resistance to d4T in people though. I share your concern about the increasing viral load, particularly in the face of a declining CD4 count. I assume the percentage of CD4 cells has gone down as well. I also assume there has been no breach in taking your regimen, and there have been no other concomitant illnesses when these measurements were taken. Not knowing what, if any previous therapy you have had, it is difficult to specifically recommend a regimen. If this was your first regimen, then many options exist, and your doc should be able to quickly get you a second regimen. If you have already cycled through several drugs, then resistance testing may be useful to know where to go.
Steady Viral load for a year now?
- What Medications Are Used To Fight Against Sexually Transmitted Diseases?
- What Vaginal Infections Does Metronidazole Treat?
- Blood Sample For Rapid Test Not Collected Quickly Enough
- Can Hepatitis Cause Hiv Test False Positive?
- Can I Move On After A 9 Month Hiv Test?
- Does Every Immunosuppression Make Hiv Test Not Accurate?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.